Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Cardiology Symptoms
|Chander - Wed Sep 09, 2009 2:46 am||
I am a 25 five year old male with an athletic built. I generally keep in good shape and even ran in a Half Marathon in Nov 2008.
1. In Feb 2009, I was diagnosed with Erythema Multiforme. My skin doctor prescribed Predace(Methypredisolone) for 3-4 weeks and I had to gradually taper it off. I did the same and my skin healed completely.
2. After a month I felt that my digestion was getting weaker as I was not passing stools properly. Then one day I got these palpitations which lasted for nearly 35-40 minutes and I had a bit of difficulty while breathing but didn’t feel any pain. I rushed to the hospital and got an ECG done right away. The ECG was completely normal but my heart was still beating at 108-110 bpm and after some time the palpitations were gone. The doctor's first diagnosis was stress & anxiety but he still prescribed me to go for Blood Work, Tread Mill Test (TMT - Bruce Protocol) and Thyroid Function Test as my father had passed away due to Heart Failure. All tests came back normal. The doctor prescribed me Deanxite and Petril .5 mg for a couple of weeks. Once or twice after this I felt my heart was beating fast but it wasn’t anything like the palpitations that I had.
3. I didn’t have any major palpitation attack after that but my stomach worsened and after some time I was diagnosed with acute acidity, gas and Irritable Bowel Syndrome and was given Bifilac HP and Nexpro by my doctor. My condition improved by I still at times I could feel my heart rate getting faster and my doctor told me it could be due to the gasses pushing up against my diaphragm.
4. Slowly I left taking any medicine and was quite OK for some time and then one night while sleeping I could feel my heart beat in my head. The same continued for some time and I could not sleep properly on some nights. I even feel a dull & mild pain in my chest–left side, left arm, right arm and legs but it goes away after some time. Sometimes I can even feel twitching in my arms or legs; it is like I can feel my pulse there.
5. Finally, today in the morning I had this filled up sensation and it took some effort to breathe in deeply. After some time my heart rate got really fast and should have been more than 120 bmp. It lasted for a couple of minutes and then it slowed down to 85-86 bmp. I even felt weak in my legs for some time.
Please let me know how should I proceed? Should I go for a Holter Monitor and an Echocardiogram test or is it just anxiety and stress? Can the holter & echo catch something that the ECG and the TMT might have missed in the first place?
|John Kenyon, CNA - Tue Oct 20, 2009 10:19 pm||
Hello -- While a TMT is helpful, it's not the gold standard for ruling out heart disease. However, in this case it was the most appropriate test, along with the others, and I think it reasonably ruled out coronary artery disease. Since you suffer from IBS and have some GI complaints, it is highly likely this is at least partly responsible for the increased rate, the palpitations, etc., as anything that can upset the stomach will automatically affect the vagus nerve. Digestion -- and indigestion -- as well as bloating, gas, diarrhea, etc., all can stimulate the vagus nerve, which not only runs the peristaltic process in the GI tract but also serves to slow the heart rate (and if the rate is unnecessarily increased it tries to slow it anyway, causing PVCs, which you might compare to backfire from an internal combustion engine when downshifting to slow the machine). This is likely what's going on, and at your age you've had sufficient testing to at least rule out coronary artery disease. You may, however, have either an anxiety issue (always a consideration, but we must be careful not to assume this is the root cause without ruling out physical issues and addressing them).
Treating IBS will be important and may well help reduce these symptoms. The Holter monitor wouldn't do any harm, and might even serve as as a good reassurance for you, so you might ask for this as a rather conclusive rule-out. Otherwise, you might have to look at anxiety as a potential partial cause of all the problems (including IBS) once all physical problems have been accounted for or ruled out.
I hope this is helpful. Please do follow up with us here as needed. Good luck to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.